Home The Book Dr Articles Products Message Boards Journal Articles Search Our Surveys Surgery ESWT Dr Messages Find Good Drs video

Can an injection cause tarsal nerve pain

Posted by Cindy P on 5/28/02 at 08:27 (085434)

I've had Plantar Fasciitis (sp?) for months. Last week my podiatrist gave me a shot to numb my foot, then I think he did a nerve block - he stuck a second needle in and out. The Plantar Fasciitis pain is better, but I know have different but worse pain. The inside of my ankle has a burning pain near the point of injection. When I tap the area it sends a sharp pain like a current through my foot to my toes. When I arch my toes up towards the sky I get the same pain.

Could this injection have caused this problem? And, more importantly, I'm suppose to be doing the AVON 3 day breast cancer walk in 2 1/2 weeks. What can I do to reduce the pain so I can still walk? Will I do damage if I walk?

Thanks.

Cindy

Re: Can an injection cause tarsal nerve pain

Sharon W on 5/29/02 at 14:31 (085629)

Cindy,

Pain that is like an electrical current does sound like you probably have SOME sort of a nerve problem.

I am not a doctor but I do know that there is a branch of the posterior tibial nerve, the calcaneal branch, that crosses the heel on the inside of the foot. The lateral plantar nerve also crosses the heel on the inside of the foot, but further toward the arch. And there is a small nerve known as Baxter's Nerve, on the outside of the heel... and probably quite a few others I don't know the names of. Each person's anatomy is a little different and that means that even experienced doctors might occasionally have trouble avoiding nerves that are not exactly where they expected to find them! It does seem to me that it would be possible for one of these nerves that cross the heel or the bottom of the foot to accidentally be pierced by an injection needle.

WHICH toes do you get 'electrical current' pain in??

-- Sharon

Re: PS: OOOoops, sorry...

Sharon W on 5/29/02 at 14:54 (085633)

Cindy,

I just looked at a couple of your old posts and you OBVIOUSLY know what nerve pain feels like; sorry about that.

You probably also know that if you have pain on the outside part of the bottom of your foot, going toward your little toe, then it is most likely the LATERAL plantar nerve that is involved, whereas if the sore toes are the ones in the MIDDLE, then it is most likely the MEDIAL plantar nerve that is involved.

One time when I was getting a steroid injection for TTS pain I felt an intense, sudden zapping pain shooting toward my little toe. My pod said she had to 'maneuver around the nerve'... But I didn't seem to have any lasting effects from it, so I guess I was lucky.

-- Sharon

Re: Can an injection cause tarsal nerve pain

Ed Davis, DPM on 5/29/02 at 16:00 (085642)

Yes. It is possible for the needle to hit the nerve, injuring it. The injury is usually a bruise to the nerve that can take up to a couple of months to resolve. Apply ice to the area and talk to your doc. Physical therapy modalities such as iontophoresis can help.
Ed

Re: PS: OOOoops, sorry...

Cindy P on 5/29/02 at 22:06 (085698)

Actually, don't apologize, this is the first post I have ever made to this message board - must be another Cindy P.

Well my doctor did call me back and send my systems were classic Tarsal Tunnel Syndrome and that it was caused by the injection - he called it an injection rebound. He said when it happens it usually is gone in 48 hours - mines over a week old now, but it does seem to be improving a bit.

Thanks for your help.

cindy

Re: PS: OOOoops, sorry...

Sharon W on 5/29/02 at 22:14 (085701)

Cindy,

Yeah, that's it; the other Cindy uses a LITTLE 'p'... :)

Well, I hope your Dr. is right and what you have is 'injection rebound' (whatever that is) and not and accidentally-pierced nerve -- which as Dr. Ed said could take a lot longer to heal, a couple of months.

-- Sharon

Re: Can an injection cause tarsal nerve pain

Sharon W on 5/29/02 at 14:31 (085629)

Cindy,

Pain that is like an electrical current does sound like you probably have SOME sort of a nerve problem.

I am not a doctor but I do know that there is a branch of the posterior tibial nerve, the calcaneal branch, that crosses the heel on the inside of the foot. The lateral plantar nerve also crosses the heel on the inside of the foot, but further toward the arch. And there is a small nerve known as Baxter's Nerve, on the outside of the heel... and probably quite a few others I don't know the names of. Each person's anatomy is a little different and that means that even experienced doctors might occasionally have trouble avoiding nerves that are not exactly where they expected to find them! It does seem to me that it would be possible for one of these nerves that cross the heel or the bottom of the foot to accidentally be pierced by an injection needle.

WHICH toes do you get 'electrical current' pain in??

-- Sharon

Re: PS: OOOoops, sorry...

Sharon W on 5/29/02 at 14:54 (085633)

Cindy,

I just looked at a couple of your old posts and you OBVIOUSLY know what nerve pain feels like; sorry about that.

You probably also know that if you have pain on the outside part of the bottom of your foot, going toward your little toe, then it is most likely the LATERAL plantar nerve that is involved, whereas if the sore toes are the ones in the MIDDLE, then it is most likely the MEDIAL plantar nerve that is involved.

One time when I was getting a steroid injection for TTS pain I felt an intense, sudden zapping pain shooting toward my little toe. My pod said she had to 'maneuver around the nerve'... But I didn't seem to have any lasting effects from it, so I guess I was lucky.

-- Sharon

Re: Can an injection cause tarsal nerve pain

Ed Davis, DPM on 5/29/02 at 16:00 (085642)

Yes. It is possible for the needle to hit the nerve, injuring it. The injury is usually a bruise to the nerve that can take up to a couple of months to resolve. Apply ice to the area and talk to your doc. Physical therapy modalities such as iontophoresis can help.
Ed

Re: PS: OOOoops, sorry...

Cindy P on 5/29/02 at 22:06 (085698)

Actually, don't apologize, this is the first post I have ever made to this message board - must be another Cindy P.

Well my doctor did call me back and send my systems were classic Tarsal Tunnel Syndrome and that it was caused by the injection - he called it an injection rebound. He said when it happens it usually is gone in 48 hours - mines over a week old now, but it does seem to be improving a bit.

Thanks for your help.

cindy

Re: PS: OOOoops, sorry...

Sharon W on 5/29/02 at 22:14 (085701)

Cindy,

Yeah, that's it; the other Cindy uses a LITTLE 'p'... :)

Well, I hope your Dr. is right and what you have is 'injection rebound' (whatever that is) and not and accidentally-pierced nerve -- which as Dr. Ed said could take a lot longer to heal, a couple of months.

-- Sharon